Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 71, NWS Paducah, KY

May 10, 2006Pike County, Indiana

NWS Paducah, KY issued this tornado warning at May 10, 2006, 6:18 PM CDT for Pike County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 6:18 PM CDT (23:18 UTC)
Expired
May 10, 2006, 6:45 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Pike County, IN

The radar

The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:01 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 102319
TORPAH
INC125-102345-
/O.NEW.KPAH.TO.W.0071.060510T2318Z-060510T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  PIKE COUNTY IN SOUTHWEST INDIANA.

* UNTIL 645 PM CDT.

* AT 616 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE 
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO ABOUT 5 MILES SOUTH OF 
  SPURGEAON...OR ABOUT 32 MILES SOUTHEAST OF MOUNT CARMEL...MOVING 
  NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE...
  NEAR SPURGEON BY 625 PM CDT.
  NEAR STENDAL BY 635 PM CDT.
  7 MILES SOUTHEAST OF WINSLOW BY 640 PM CDT.
  8 MILES SOUTH OF OTWELL BY 645 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING A TORNADO OVER WARRICK COUNTY 
INDIANA. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE 
INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM 
WINDOWS.

LAT...LON 3824 8708 3824 8729 3825 8732 3828 8732
      3840 8719 3843 8716 3851 8709 3851 8707

$$
1 follow-up statement
000 
WWUS53 KPAH 102339
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CDT WED MAY 10 2006

INC125-102346-
/O.EXP.KPAH.TO.W.0071.000000T0000Z-060510T2345Z/
PIKE IN-
638 PM CDT WED MAY 10 2006

...THE TORNADO WARNING FOR PIKE COUNTY EXPIRES AT 645 PM CDT...

AT 638 PM...DOPPLER RADAR CONTINUED TO INDICATE A STORM WITH STRONG 
ROTATION ABOUT 3 MILES EAST OF SPURGEON...MOVING NORTHEAST AT 25 
MPH. 

A BRIEF TORNADO TOUCHDOWN IS STILL POSSIBLE AS THIS STORM IMPACTS 
RURAL LOCATIONS OF SOUTHEASTERN PIKE COUNTY THROUGH 645 PM.

LAT...LON 3824 8708 3824 8729 3825 8732 3828 8732
      3840 8719 3843 8716 3851 8709 3851 8707

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 10, 2:31 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 10, 2:31 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT WED MAY 10 2006

.DISCUSSION...

MAIN FOCUS WILL BE ON THIS AFTERNOON/EVENING SEVERE STORM AND
FLOODING CHANCES. ALSO MAY HAVE TO EXTEND FF.A PAST 23Z. WILL
COORDINATE AND MAKE THE CALL AT PRESS TIME.

LATEST SURFACE ANALYSIS PLACES COLD FRONT ALONG THE NORTHWEST
PERIPHERY OF THE PAH CWA. RADAR LOOPS DETECTED STORMS DEVELOPING
ALONG AND JUST AHEAD OF THE FRONT. VIS SAT LOOP INDICATES PLENTY OF
CLOUD COVER WHICH WAS CONTRIBUTING TO KEEPING INSTABILITY LOWER THAN
ORIGINALLY ANTICIPATED AT THIS TIME YESTERDAY. THUS SPC DOWNGRADED
TO A SLIGHT RISK FOR THE AREA.

THE 12Z ETA AND GFS SOUNDINGS HAS CAPES RANGING FROM 1000 AND 2000
J/KG...RESPECTIVELY. K INDICIES OF 31 SHOWALTERS RANGING FROM -1 IN
SWIN TO -6 IN SEMO. THUS INSTABILITY IS NOT ALL THAT GREAT. HOWEVER
THAT COMBINED WITH FROPA AND NEARBY SFC LOW DO THINK SLIGHT RISK IS
APPROPRIATE. THE MAIN THREAT AT HAND ATTM IS POTENTIAL FLOODING.
HAVE HAD SOME EVACUATIONS...MAINLY IN FLOOD PRONE AREAS...AND
NUMEROUS COUNTIES REPORTED AT OR NEAR BANKFULL CONDITIONS ON MOST
STREAMS...CREEKS...DITCHES...AND SMALL RIVERS.

THE NEXT PROBLEM WILL BE THURSDAY. THERE WILL BE SOME LIFT AND
LIMITED MOISTURE OVER THE AREA AS UPPER LOW MEANDERS TO THE NORTH.
EVEN THOUGH THUNDER IS QUESTIONABLE AT ALL...WITH MAJOR COLD POOL
MOVING OVERHEAD...WITH -20C AROUND 16K FEET AND WET BULB ZERO AROUND
6K FEET. ANYTHING THAT FALLS COULD CONTAIN HAIL/SLEET. SO AS PER
SWODY2 DISC OPTED TO INTRO ISOLATED THUNDER THURSDAY. AFTER THAT
ATTEMPTED TO KEEPS POPS OUT OF THE FORECAST WHERE I COULD BUT
MAINTAINING POPS WHEN BEST CHCS EXPECTED THROUGH OUT THE WEEK.
REALLY DONT THINK IT WILL RAIN DAY AND NIGHT FOR THE NEXT SEVEN
DAYS. BUT WITH TIMING WILL CONTINUE TO BE ISSUE AS UPPER LOW
MEANDERS TO THE NORTH.

AS FOR TEMPS JUST TWEAKS HERE AND THERE TO MOSTLY FOR COLLABORATION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS AFTERNOON FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

KH
Hazardous weather outlook, May 10, 10:27 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1027 AM CDT WED MAY 10 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1027 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT
ACROSS THE FOUR STATE AREA. THE AREA WITH THE GREATEST POTENTIAL
FOR SEVERE THUNDERSTORMS WILL BE ACROSS WESTERN KENTUCKY. THE
SEVERE WEATHER THREAT WILL DEPEND ON THE AMOUNT OF DAYTIME HEATING
THAT CAN TAKE PLACE. SATELLITE SHOWS A FAIRLY LARGE AREA OF CLOUD
COVER OVER MUCH OF THE REGION. HOWEVER...SOME THIN SPOTS IN THE
CLOUDS WERE OBSERVED. THE FOCUS FOR POTENTIALLY SEVERE THUNDERSTORMS
WILL BE WITH A COLD FRONT MOVING ACROSS THE REGION...AND UPPER
LEVEL ENERGY FORECAST TO MOVE FROM THE SOUTHERN PLAINS THIS MORNING
ACROSS THE MID MISSISSIPPI AND LOWER OHIO VALLEY REGIONS THIS
AFTERNOON. THE PRIMARY HAZARDS WILL BE HAIL AND STRONG WINDS.

HEAVY RAIN IS ALSO A CONCERN. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THE ENTIRE FOUR STATE AREA THROUGH 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, May 10, 5:28 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          EVANSVILLE              37.98N 87.54W
05/10/2006                   VANDERBURGH        IN   TRAINED SPOTTER

            TORNADO BRIEFLY TOUCHED DOWN IN LANDFILL ON NORTH SIDE OF
            EVANSVILLE. TRACKED NORTHEAST THROUGH A CLUMP OF TREES
            CAUSING DEBRIS...LIFTED FOR 3 MINUTES AND THEN BREIFLY
            TOUCHED DOWN AGAIN IN AN OPEN FIELD.

&&

SMITTY
Local storm report, May 10, 6:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          2 S LYNNVILLE           38.17N 87.32W
05/10/2006                   WARRICK            IN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN ALONG STATE ROUTE 61 JUST SOUTH OF
            COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:47 AM CDTFlash Flood WatchPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick15 hr
May 10, 5:15 PM CDTTornado WarningPAHVanderburgh45 min
May 10, 5:35 PM CDTTornado WarningPAHPosey25 min
May 10, 5:56 PM CDTTornado WarningPAHWarrick38 min
May 10, 5:59 PM CDTTornado WarningPAHGibson, Posey46 min
May 10, 6:43 PM CDTTornado WarningPAHGibson47 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.